Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 97, NWS Gaylord, MI

October 20, 2016

NWS Gaylord, MI issued this small craft advisory at Oct 20, 2016, 4:04 PM EDT. It took effect at Oct 20, 2016, 5:00 PM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2016, 4:04 PM EDT (20:04 UTC)
In effect from
Oct 20, 2016, 5:00 PM EDT
Expired
Oct 21, 2016, 3:01 PM EDT
In force
22 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

492 
WHUS73 KAPX 202004
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
404 PM EDT THU OCT 20 2016

LHZ348-349-210400-
/O.NEW.KAPX.SC.Y.0097.161020T2100Z-161021T2100Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
404 PM EDT THU OCT 20 2016

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 5 PM EDT FRIDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
4 follow-up statements
367 
WHUS73 KAPX 210248
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1048 PM EDT THU OCT 20 2016

LHZ348-349-211100-
/O.CON.KAPX.SC.Y.0097.000000T0000Z-161021T2100Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
1048 PM EDT THU OCT 20 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT FRIDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT FRIDAY. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
982 
WHUS73 KAPX 210756
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
356 AM EDT FRI OCT 21 2016

LHZ348-349-211600-
/O.CON.KAPX.SC.Y.0097.000000T0000Z-161021T2100Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
356 AM EDT FRI OCT 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
214 
WHUS73 KAPX 211418
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1018 AM EDT FRI OCT 21 2016

LHZ348-349-212100-
/O.CON.KAPX.SC.Y.0097.000000T0000Z-161021T2100Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
1018 AM EDT FRI OCT 21 2016

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS
AFTERNOON. 

* PLEASE SEE THE LATEST MARINE FORECASTS FOR MORE DETAILED 
  INFORMATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

$$


WEATHER.GOV/GAYLORD
637 
WHUS73 KAPX 211901
MWWAPX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
301 PM EDT FRI OCT 21 2016

LHZ348-349-212015-
/O.CAN.KAPX.SC.Y.0097.000000T0000Z-161021T2100Z/
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
301 PM EDT FRI OCT 21 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

$$


WEATHER.GOV/GAYLORD

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Oct 20, 3:59 PM EDT, 5 minutes earlier.

Area forecast discussion, Oct 20, 3:59 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
359 PM EDT Thu Oct 20 2016

.SHORT TERM...(This evening and overnight)
Issued at 339 PM EDT Thu Oct 20 2016

...Lake induced clouds/showers tonight and Friday...

High Impact Weather Potential: Minimal outside of a few
waterspouts on Lake Michigan overnight into Friday.

Pattern Synopsis/Forecast: 18z surface analysis shows the upper
Great Lakes stuck in between high pressure spanning the central/
northern Plains...and incipient cyclogenesis over Kentucky/West
Virginia.  Northerly flow between these systems continues to funnel
cooler air into and across the warmer lakes...resulting in a
stratocumulus field across the Upper Peninsula...and layered cloud
decks across northern Lower Michigan with shallow stratocumulus
beneath a mid/high cloud deck along anticyclonic shear side of an
140kt jet axis cutting southwest-northeast across the forecast area.
Elongated rain band associated with developing Ohio Valley low
center and attendant frontal zone has remained south of the forecast
area today...while scattered lake induced showers have been drifting
in off Lake Superior and into central/eastern Upper Michigan.

Primary Forecast Concerns: Lake clouds/showers are expected to
persist...with flow becoming primarily from the north tonight best
focus for showers will likely be along/west of US-131 across
northwest Lower.  May also see some showers right along the US-23
corridor in northeast Lower...while current shower activity clipping
western portions of Mackinac county will probably turn away from the
eastern end of the U.P. overnight.  May see some thinning of the
cloud cover across far eastern Upper (along the St. Mary's
river/Drummond Island) and interior northern Lower as high level
moisture pulls out.

.LONG TERM...(Friday night through Thursday)
Issued at 339 PM EDT Thu Oct 20 2016

Friday night through Sunday...

...A rather uneventful weather weekend expected...

High impact weather potential: None

Pattern synopsis and forecast:

Current rather progressive, somewhat zonal flavor to the larger
scale NOAM pattern set to slow down and become a bit more amplified
heading through this weekend...owning in large part to strong low
pressure set to develop over the northeast states into the Canadian
Maritimes. Although most active weather will remain well off to our
east tied to this system, backside caa will result in a seasonably
chilly start to the weekend. Airmass modification will be a quick
one (like it has been this fall), returning temperatures to near
seasonal levels by Sunday. Low amplitude and fast moving wave may
bring a late Sunday shower threat in what should otherwise should be
a mostly dry weekend.

Primary forecast concerns:

Cloud and temperature trends through Sunday. Addressing Friday
evening lingering light lake shower potential as well those later
Sunday shower concerns.

Details:

Only real issue Friday night through Saturday night is one of cloud
trends, although may still be dealing with some pesky very light lake
induced rain showers in favored north flow areas early Friday
evening. That cloud forecast, especially Friday night into Saturday,
remains one rather formidable challenge. Still plenty of enough cold
air in slowly veering lower level wind field to induce lake driven
strato-cu development right into the start of Saturday. Will trend
somewhat pessimistically in favored lake areas, waiting until later
Saturday morning to really begin to thin clouds out. Narrow surface
ridge axis pivots overhead later Saturday into Saturday night,
continuing the dry weather theme under partly cloudy skies. That
idea continues into at least the start of Sunday. Low amplitude and
fast moving wave mentioned earlier looks to arrive sometime later
Sunday. Still some lingering uncertainty on its exact timing, but
general consensus for its influence to be felt by later Sunday
afternoon across at least the northwest half of the area. Not much
forcing or moisture to be had, but definitely enough there to
warrant at least some shower mention.

For a change, high temperatures will remain a touch below normal
Saturday, when some areas will likely not get out of the upper 40s.
That comes to an end Sunday, when widespread highs back into the 50s
return.

MSB

Extended (Sunday night through Thursday) issued at 300 PM EST THU
Oct 20 2016

The 500mb pattern shows a transient ridge in the central
conus...then flattening out to a "messy zonal" flow from mid week
on. A couple shortwave trough move through the flow to provide
period shots at precipitation. Outside of some possible brief lake
contributions on Monday...the first half of the extended looks
generally dry, with a more substantial front lifting over the lakes
late Wednesday through Thursday to be the next chance for
appreciable rainfall. Temperatures will be running real close to
seasonal norms...with overnight lows on the warm side of normal.

Berger

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 635 AM EDT Thu Oct 20 2016

Cold air overspreading the region has and will bring BKN-OVC MVFR
to occasionally VFR cigs to northern Michigan today through
tonight. Steady northerly winds anticipated through tonight,
largely under sustained 10 knots, although higher gusts are
possible at times.

&&

.MARINE...
Issued at 339 PM EDT Thu Oct 20 2016

Low end small craft advisory conditions along the Lake Huron
nearshore south of Thunder Bay tonight and through the day Friday.
Winds may also be gusty in these same nearshore zones on Saturday.
Isolated waterspouts possible after midnight tonight and through the
day on Friday along northwest Lower Lake Michigan nearshore zones.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

SHORT TERM...JPB
LONG TERM...MSB/KAB
AVIATION...Adam
MARINE...JPB
Hazardous weather outlook, Oct 20, 4:01 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
401 PM EDT THU OCT 20 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-211200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
401 PM EDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR WATERSPOUTS ON PARTS OF LAKE
MICHIGAN LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE FOR WATERSPOUTS ON PARTS OF LAKE
MICHIGAN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

MSB

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.